Alert archive / Hawaii / High Surf Warnings in 2013

High Surf Warning 2, NWS Honolulu, HI

January 21, 2013Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 21, 2013, 9:58 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2013, 9:58 AM HST (19:58 UTC)
Expired
Jan 22, 2013, 1:09 PM HST
In force
27 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WHHW40 PHFO 211958
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
958 AM HST MON JAN 21 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A NEW LONG PERIOD NORTHWEST SWELL WILL BUILD THIS AFTERNOON AND
PEAK TONIGHT IN MOST AREAS...BRINGING SURF ABOVE WARNING LEVELS TO
EXPOSED NORTH AND WEST FACING SHORES. THE WEST FACING SHORES OF
THE BIG ISLAND WILL SEE SURF INCREASING ABOVE ADVISORY LEVELS
TONIGHT...REMAINING SO THROUGH TUESDAY NIGHT.


HIZ019-212100-
/O.CAN.PHFO.SU.Y.0003.000000T0000Z-130122T0400Z/
MAUI CENTRAL VALLEY-
958 AM HST MON JAN 21 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HEIGHTS IN COASTAL PORTIONS OF THIS PUBLIC ZONE WILL REMAIN
BELOW ADVISORY LEVELS.

$$

HIZ001>003-006>008-012-013-017-020-220900-
/O.UPG.PHFO.SU.Y.0003.000000T0000Z-130122T0400Z/
/O.NEW.PHFO.SU.W.0002.130121T1958Z-130123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
958 AM HST MON JAN 21 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 20 TO 30 FEET.
  ALONG WEST FACING SHORES...BUILDING TO 15 TO 20 FEET.

* TIMING...SURF WILL BUILD THROUGH TONIGHT...PEAK EARLY TUESDAY...
  AND THEN DIMINISH. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ009-220900-
/O.NEW.PHFO.SU.W.0002.130121T1958Z-130123T0400Z/
OLOMANA-
958 AM HST MON JAN 21 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...BUILDING TO HEIGHTS OF 20 TO 30 FEET.

* TIMING...SURF WILL BUILD THROUGH TONIGHT...PEAK EARLY TUESDAY...
  AND THEN DIMINISH. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-220900-
/O.NEW.PHFO.SU.Y.0004.130122T0400Z-130123T1600Z/
KONA-KOHALA-
958 AM HST MON JAN 21 2013

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
WEDNESDAY. 

* SURF...INCREASING TO HEIGHTS OF 6 TO 10 FEET.

* TIMING...BUILDING TONIGHT...PEAKING TUESDAY...THEN DIMINISHING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BIRCHARD
5 follow-up statements
772 
WHHW40 PHFO 220143
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST MON JAN 21 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LONG PERIOD NORTHWEST SWELL WILL BUILD OVERNIGHT AND PEAK EARLY
TUESDAY IN MOST AREAS...RESULTING IN SURF ABOVE WARNING LEVELS
ALONG EXPOSED NORTH AND WEST FACING SHORES. THE WEST FACING
SHORES OF THE BIG ISLAND WILL SEE SURF INCREASING ABOVE ADVISORY
LEVELS TONIGHT...REMAINING SO THROUGH TUESDAY NIGHT.

HIZ001>003-006>009-012-013-017-020-221445-
/O.CON.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
343 PM HST MON JAN 21 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 20 TO 30 FEET. 
  ALONG WEST FACING SHORES...BUILDING TO 15 TO 20 FEET. 

* TIMING...SURF WILL BUILD THROUGH TONIGHT...PEAK EARLY
  TUESDAY...AND THEN DIMINISH BELOW WARNING LEVELS LATE TUESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-221445-
/O.CON.PHFO.SU.Y.0004.130122T0400Z-130123T1600Z/
KONA-KOHALA-
343 PM HST MON JAN 21 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...BUILDING TO HEIGHTS OF 6 TO 10 FEET.

* TIMING...BUILDING TONIGHT...PEAKING TUESDAY...THEN DIMINISHING
  EARLY WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BIRCHARD
111 
WHHW40 PHFO 221318
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST TUE JAN 22 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A NORTHWEST SWELL WILL PEAK BY NOON TODAY...PRODUCING SURF ABOVE
WARNING LEVELS ALONG NORTH AND WEST FACING SHORES DIRECTLY EXPOSED
TO THE SWELL AND ADVISORY LEVEL SURF ON SHORES WITH A PARTIAL
EXPOSURE. THE SURF WILL DROP BELOW THE WARNING THRESHOLD BY THIS
EVENING BUT CONTINUE ABOVE THE ADVISORY LEVEL THROUGH WEDNESDAY MORNING.

HIZ006-230230-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
/O.NEW.PHFO.SU.Y.0005.130123T0400Z-130123T1600Z/
WAIANAE COAST-
318 AM HST TUE JAN 22 2013

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
WEDNESDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...BUILDING TO 10 TO 15 FEET.

* TIMING...SURF WILL PEAK BY NOON TODAY...THEN GRADUALLY DIMINISH
  THROUGH WEDNESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-221430-
/O.CAN.PHFO.SU.Y.0004.000000T0000Z-130123T1600Z/
KONA-KOHALA-
318 AM HST TUE JAN 22 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

BUOY DATA INDICATE SURF WILL NOT REACH ADVISORY LEVELS.

$$

HIZ019-230230-
/O.EXA.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
MAUI CENTRAL VALLEY-
318 AM HST TUE JAN 22 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...ALONG NORTH FACING SHORES...BUILDING TO 20 TO 25 FEET. 
 
* TIMING...SURF WILL PEAK BY NOON TODAY...THEN DROP BELOW THE
  WARNING LEVEL BY THIS EVENING. SURF WILL CONTINUE ABOVE THE
  ADVISORY LEVEL THROUGH WEDNESDAY MORNING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ001>003-007>009-012-013-017-020-230230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
318 AM HST TUE JAN 22 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...ALONG NORTH FACING SHORES...20 TO 25 FEET. ALONG WEST
  FACING SHORES...15 TO 20 FEET.

* TIMING...SURF WILL PEAK BY NOON TODAY...THEN DROP BELOW THE
  WARNING LEVEL BY THIS EVENING. SURF WILL CONTINUE ABOVE THE
  ADVISORY LEVEL THROUGH WEDNESDAY MORNING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-230230-
/O.NEW.PHFO.SU.Y.0005.130122T1318Z-130123T1600Z/
BIG ISLAND NORTH AND EAST-
318 AM HST TUE JAN 22 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...BUILDING TO 10 TO 15 FEET.

* TIMING...SURF WILL PEAK BY NOON TODAY...THEN GRADUALLY DIMINISH
  THROUGH WEDNESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
DONALDSON
229 
WHHW40 PHFO 221625
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
625 AM HST TUE JAN 22 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A NORTHWEST SWELL WILL PEAK BY NOON TODAY...PRODUCING SURF ABOVE
WARNING LEVELS ALONG NORTH AND WEST FACING SHORES DIRECTLY
EXPOSED TO THE SWELL AND ADVISORY LEVEL SURF ON SHORES WITH A
PARTIAL EXPOSURE. THE SURF WILL DROP BELOW THE WARNING THRESHOLD
BY THIS EVENING BUT CONTINUE ABOVE THE ADVISORY LEVEL THROUGH
WEDNESDAY MORNING.

HIZ001>003-007>009-012-013-017-019-020-230400-
/O.CON.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
625 AM HST TUE JAN 22 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...ALONG NORTH FACING SHORES...20 TO 25 FEET. ALONG WEST 
  FACING SHORES...15 TO 20 FEET. 

* TIMING...SURF WILL PEAK BY NOON TODAY...THEN DROP BELOW THE 
  WARNING LEVEL BY THIS EVENING. SURF WILL CONTINUE ABOVE THE 
  ADVISORY LEVEL THROUGH WEDNESDAY MORNING. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-230530-
/O.EXT.PHFO.SU.Y.0005.130122T1625Z-130123T1600Z/
WAIANAE COAST-
625 AM HST TUE JAN 22 2013

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY.

* SURF...BUILDING TO 10 TO 15 FEET.

* TIMING...SURF WILL PEAK BY NOON TODAY...THEN GRADUALLY 
  DIMINISH THROUGH WEDNESDAY MORNING. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ025-230530-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-130123T1600Z/
BIG ISLAND NORTH AND EAST-
625 AM HST TUE JAN 22 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...BUILDING TO 10 TO 15 FEET.

* TIMING...SURF WILL PEAK BY NOON TODAY...THEN GRADUALLY 
  DIMINISH THROUGH WEDNESDAY MORNING. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BIRCHARD
219 
WHHW40 PHFO 222309
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
109 PM HST TUE JAN 22 2013

...HIGH SURF WARNING FOR NORTH AND WEST SHORES CANCELLED...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND
AND WEST FACING SHORES OF THE BIG ISLAND...

.NORTHWEST SWELL HAS PEAKED...AND WILL GRADUALLY DIMINISH BELOW
ADVISORY LEVELS OVERNIGHT. 

HIZ001>003-007>009-012-013-017-019-020-230145-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
/O.EXA.PHFO.SU.Y.0005.000000T0000Z-130123T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
109 PM HST TUE JAN 22 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...LOWERING TO 18 TO 24 FEET
  THIS AFTERNOON...12 TO 18 FEET OVERNIGHT...AND 6 TO 10 FEET
  WEDNESDAY. ALONG WEST FACING SHORES...LOWERING TO 12 TO 18 FEET
  THIS AFTERNOON...8 TO 12 FEET OVERNIGHT...AND 3 TO 6 FEET WEDNESDAY.

* TIMING...SURF WILL DIMINISH THROUGH WEDNESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG
LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS.

&&

$$

HIZ006-025-230145-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-130123T1600Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
109 PM HST TUE JAN 22 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET THROUGH
  TONIGHT...LOWERING TO 6 TO 10 FEET WEDNESDAY. ALONG WEST FACING
  SHORES...LOWERING TO 8 TO 12 FEET OVERNIGHT...AND 3 TO 6 FEET
  WEDNESDAY.

* TIMING...SURF WILL DIMINISH THROUGH WEDNESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BIRCHARD
119 
WHHW40 PHFO 222334 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
109 PM HST TUE JAN 22 2013

...HIGH SURF WARNING FOR NORTH AND WEST SHORES CANCELLED...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND...

.NORTHWEST SWELL HAS PEAKED...AND WILL GRADUALLY DIMINISH BELOW
ADVISORY LEVELS OVERNIGHT. 

HIZ001>003-007>009-012-013-017-019-020-230145-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-130123T0400Z/
/O.EXA.PHFO.SU.Y.0005.000000T0000Z-130123T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
109 PM HST TUE JAN 22 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...LOWERING TO 18 TO 24 FEET
  THIS AFTERNOON...12 TO 18 FEET OVERNIGHT...AND 6 TO 10 FEET
  WEDNESDAY. ALONG WEST FACING SHORES...LOWERING TO 12 TO 18 FEET
  THIS AFTERNOON...8 TO 12 FEET OVERNIGHT...AND 3 TO 6 FEET WEDNESDAY.

* TIMING...SURF WILL DIMINISH THROUGH WEDNESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG
LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS.

&&

$$

HIZ006-025-230145-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-130123T1600Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
109 PM HST TUE JAN 22 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET THROUGH
  TONIGHT...LOWERING TO 6 TO 10 FEET WEDNESDAY. ALONG WEST FACING
  SHORES...LOWERING TO 8 TO 12 FEET OVERNIGHT...AND 3 TO 6 FEET
  WEDNESDAY.

* TIMING...SURF WILL DIMINISH THROUGH WEDNESDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 21, 4:26 AM HST, 5 hours 32 minutes earlier.

Area forecast discussion, Jan 21, 4:26 AM HST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST MON JAN 21 2013

.UPDATE...
CANCELLED THE HIGH SURF ADVISORY FOR BIG ISLAND WEST SHORES.

&&

.SYNOPSIS...
A WEAK HIGH PRESSURE SYSTEM NORTH OF THE AREA WILL SLIDE TO THE
NORTHEAST...AND TRADE WINDS WILL RETURN BY TONIGHT. UPPER RIDGING
WILL MAINTAIN STABLE AND DRY CONDITIONS THROUGH WEDNESDAY. THE TRADE
WINDS WILL GRADUALLY BRING IN MORE MOISTURE THE SECOND HALF OF THE
WEEK.

&&

.PREV DISCUSSION.../ISSUED 345 AM HST MON JAN 21 2013/

A 1019 MB HIGH IS CURRENTLY ABOUT 600 MILES NORTH OF KAUAI AND
MOVING SLOWLY TO THE NORTHEAST. THE RESULTING NORTH-NORTHEASTERLY
WINDS HAVE BEEN PUSHING STRATOCUMULUS CLOUDS SOUTH TOWARDS HAWAII
THIS MORNING. THESE STABLE CLOUDS SHOULD BLOCK OUT A LITTLE MORE SUN
TODAY THAN THE PAST FEW DAYS FOR WINDWARD AND MAUKA AREAS. WATER
VAPOR LOOP SHOWS VERY STRONG SUBSIDENCE OVER THE STATE THANKS TO
HIGH PRESSURE ALOFT. THE LOW INVERSION AND STRONG STABILITY WILL
KEEP SHOWERS VERY SCARCE THROUGH WEDNESDAY WHEN MODELS SHOW THE
RIDGE BREAKING DOWN TO A ZONAL FLOW ALOFT. BALLOON SOUNDINGS FROM
EARLY THIS MORNING AT LIHUE SHOWED AN INVERSION HEIGHT OF 4500 FEET
WITH PRECIPITABLE WATER VALUES AT 0.67 INCHES...ALL OF IT
CONCENTRATED AT THE LOW LEVELS OF THE ATMOSPHERE.

WINDS ALOFT HAVE FINALLY DROPPED BELOW ADVISORY LEVELS AT THE
SUMMITS ON MAUI AND BIG ISLAND AND EXPECTING IT TO CONTINUE TO
WEAKEN TODAY. THEREFORE...THE WIND ADVISORY IS CANCELLED.

THE NORTH-NORTHEAST WINDS SHOULD VEER TO A TYPICAL EASTERLY TRADE
WIND DIRECTION BY THE END OF TODAY...WHICH WILL THEN CONTINUE
THROUGH MOST OF THIS WEEK AND WINDS WILL BE IN THE MODERATE TO FRESH
RANGE. THE MORE EASTERLY COMPONENT TO THE WIND SHOULD ALLOW FOR
SLIGHTLY WARMER TEMPERATURES AND MORE MOISTURE IN THE AIR.

THE WEATHER PATTERN WILL REMAIN STABLE WITH LITTLE RAIN THROUGH
WEDNESDAY. A BIT MORE LOW LEVEL MOISTURE ALSO BEGINS TO CARRY IN
WITH THE TRADE WINDS WEDNESDAY NIGHT AND CAN EXPECT A FEW MORE
WINDWARD AND MAUKA SHOWERS THROUGH THE SECOND HALF OF THE WORK WEEK.
WHILE MORE SHOWERS WILL BE PRESENT...THEY/RE NOT EXPECTED TO BE
MAJOR RAIN PRODUCERS.

ON FRIDAY...AN UPPER TROUGH IS EXPECTED TO NOSE IN FROM THE NORTHWEST
WHILE A SURFACE COLD FRONT APPROACHES THE ISLANDS. LONG-RANGE GFS
AND ECMWF VARY ON THEIR SOLUTIONS THROUGH THE WEEKEND...SO CONFIDENCE
REMAINS LOW ON IMPACT TO THE ISLANDS AND TIMING.

&&

.AVIATION...
STABLE LOW CLOUDS ACROSS THE ISLAND CHAIN IS INCREASING AND MAY
BRING BRIEF MVFR CONDITIONS DUE TO CEILINGS. OTHERWISE...VFR
CONDITIONS PREVAIL THROUGHOUT TODAY.

VAD WIND PROFILE HAS SHOWN A SLIGHT INCREASE IN NORTH-NORTHEAST WIND
SPEEDS. WILL CONTINUE TO MONITOR WHETHER IT MAY WARRANT THE ISSUANCE
OF AN AIRMET FOR LOW LEVEL TURBULENCE.

&&

.MARINE...
WHILE DIMINISHING...THE CURRENT NORTHWEST SWELL CONTINUES TO HAVE
ENOUGH ENERGY TO GENERATE ADVISORY LEVEL SURF ALONG EXPOSED
SHORELINES. A HIGH SURF ADVISORY IS IN EFFECT FOR NORTH AND WEST
SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI. WEST SHORES OF
THE BIG ISLAND HAVE FALLEN BELOW CRITERIA AND HAVE CANCELLED THAT
PORTION OF THE ADVISORY. ANOTHER LARGE NORTHWEST SWELL IS EXPECTED
TO ARRIVE LATE THIS AFTERNOON AND EVENING...LIKELY PUSHING SURF
HEIGHTS INTO WARNING LEVELS TONIGHT INTO TUESDAY MORNING. THE
HIGHEST SURF WILL OCCUR DURING THE DARKNESS AND IT WILL DROP OFF
FAIRLY QUICKLY TUESDAY. SINCE AN ADVISORY IS ALREADY IN
EFFECT...WILL WAIT UNTIL THE NEW SWELL REACHES BUOY 51101 TO
DETERMINE IF AND WHEN WE WOULD REQUIRE A SURF WARNING.

CURRENT SEAS MEET SMALL CRAFT ADVISORY /SCA/ CRITERIA FOR WINDS
AND SEAS IN ALL HAWAIIAN COASTAL WATER ZONES. THE INCOMING
NORTHWEST SWELL WILL KEEP SEAS UP AT LEAST FOR ANOTHER DAY...SO
HAVE EXTENDED THE SCA UNTIL 600 PM HST TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST MONDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR ALL HAWAIIAN
WATERS-

&&

UPDATE/DISCUSSION/MARINE...FOSTER
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:58 AM HSTHigh Surf AdvisoryHFOHawaii17 hr

Nearby

High Surf Warnings in Hawaii, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.